Are Your Medications causing you Nutrient Deficiencies?

Medications often list their possible side effects, which is usually a really long list that ends with possible death. Wonderful right? Well did you know that many of those long list of side effects don’t include nutrient deficiencies which in certain medications is a very common issue? Nutrient deficiencies are often not something you feel right away but overtime this can have major effects on your health.

“If your doctor doesn’t tell you that it {nutrient deficiencies}  may be a possibility, or if you’re not reading medical literature to stay up to date, you might not know that some medications can cause nutrient deficiencies with long-term use,” says Dr. Laura Carr, a pharmacist at Harvard-affiliated Massachusetts General Hospital.

Research has shown that the long-term use of certain medications can lead to nutrient deficiencies , robbing you of key nutrients like B vitamins, Calcium, and Folate. So why does this happen? Certain medications, when taken long term, can interfere with your body’s natural ability to absorb key nutrients. One example is the long-term use of Proton- Pump- Inhibitors (otherwise known as PPIs), which are often used to reduce acid reflux and heartburn, however because PPIs change the acidity of  your stomach it can hinder your body’s ability to absorb B vitamins, particularly B12.

So which drugs are known to cause nutrients deficiencies?

Drugs Known to cause Nutrient Deficiencies 

  • PPIs
  • Statins
  • Diuretics
  • Anticonvulsants
  • Corticosteroids
  • Metformin
  • Parkinson’s drugs  (levodopa and carbidopa)

Symptoms of Nutrient Deficiencies

  • Muscle cramps, irregular heartbeats, mood changes – may indicate low magnesium.
  • Muscle weakness, constipation and fatigue – may indicate low potassium.
  • Weakness, numbness and tingling in the hands or feet – may indicate low vitamin B6.
  • Low red blood cells, fatigue, pale skin, and tender tongue – may indicate low B9 (folic acid).
  • Weakened immune system, taste or smell changes, rash, hair loss or diarrhea – may indicate low zinc.
Medications Commonly Leading to Nutrient Deficiencies
Digital image. N.p., n.d. Web- US Pharmacist

 

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

w

Connecting to %s

Blog at WordPress.com.

Up ↑

%d bloggers like this: